MAUDE Adverse Event Report: ATOS MEDICAL AB PROVOX VEGA; VOICE PROSTHESIS

ATOS MEDICAL AB PROVOX VEGA; VOICE PROSTHESIS
Model Number 8283
Medical Device Problem Code Inadequacy of Device Shape and/or Size (1583)
Health Effect - Clinical Codes Fistula (1862); Unspecified Infection (1930); Spinal Column Injury (2081)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
On (b)(6) 2019: meeting with slp and physician: starting (b)(6), patient was unable to tolerate / swallow food and liquids.The patient presented on (b)(6) with severe joint pain, posterior neck pain, shoulder pain and bilateral arm pain.Pain had been progressive.Sleep was also impaired.Patient experienced a 15 lb weight loss over a 1 month period.Patient was made npo at that time.Stenosis of the cervical esophagus was not identified, but it was noted that there may be a narrow ap dimension as patient with voicing issues if voice prosthesis is slightly loose.Also noted that when tube was removed, extra length of prosthesis was pushed forward into trachea, suggesting posterior wall was abutting esophageal end of voice prosthesis.The vp was embedded within the posterior esophageal wall, into the pre-vertebral space; the vp was not embedded into the bone; however the bone was physically soft.There was a positive diagnosis for osteomyelitis; the patient was also septic.The patient had a deep space neck infection (necrosis).It is felt that the vp eroding into the pre-vertebral space was the etiology of the infection.The vp was removed through an anterior approach through the left side of the neck through to the pre-vertebral space.The area was then washed out and the vp was removed.A drain was placed.A stent was placed within the pharyngo-esophageal space.The patient was started on antibiotics.Of note, esophageal tissue was not observed to have signs consistent with reflux.Aside from fact that puncture is low and needs stoma dilation using a 10/55 larytube for vp changes, the last few valve changes have been without complication.Puncture is also dilated prior to vp changes.Capsule insertion method is used with all changes.Did the patient approach the physicians before with leakage? only when there was central leakage / when needed a vp change.The patient received radiation post-operatively to the hypopharynx.At this time the patient remains npo with peg-tube feedings.The stent remained in place until (b)(6), when it was removed.The patient uses a trutone el for communication and continues with slp for therapy to maximize communication skill set.Theory at meeting: given the patient's baseline aggressive speaking behaviors, known esophageal narrowing, location of the puncture site and the pressure used to achieve voicing, eventually the vp migrated posteriorily into the esophogeal space and then into the posterior esophageal wall.Of note, the site where the patient was punctured was low in the stoma because the cancer was in the hypopharynx.Current manufaturer conclusion: a very unfortunate coincidence of different factors use of vp and larytube in combination with forceful stoma occlusion/"aggressive speaking behavior", possible incorrect length of the voice prosthesis (vp), narrow esophagus, irradiated tissue, delayed diagnosis (no adequate medical action in response to previous complaints such as difficulty voicing in the months prior to the event).Vp is not the cause, but is a contributing factor: without the vp this would not have happened.Exemption number e2018017.Atos medical ab (manufacturer) is submitting the report on behalf of (b)(4) (importer).Contact person for the importer is provided in f3-5.Address of the importer is, (b)(4), usa atos medical ab, manufacturer, registration no.3002806269.(b)(4)., importer, registration no.3007501574.
 
Event or Problem Description
This is a summary of the information that was received from the reporting slp: patient chart notes note difficulty with the voicing in the months prior to this event, which was previously always resolved by brushing.Patient has a narrow esophagus, and reported need to force his voice.He also wears a trach due to stoma stenosis.Patient presented with changes in voicing ability which progressed to fevers and ultimately was found to have back of tep eroded into a vertebral body.It was embedded in a fistula in posterior wall of esophagus.Doctor removed prosthesis and placed esophageal stent to protect the area.

Brand Name
PROVOX VEGA
Common Device Name
VOICE PROSTHESIS
Manufacturer (Section D)
ATOS MEDICAL AB
kraftgatan 8, p.o. box 183
hörby, 242 2 2, S
SW  242 22, SW
MDR Report Key8517265
Report Number8032044-2019-00002
Device Sequence Number16510339
Product Code EWL
UDI-Device Identifier07331791010873
UDI-Public07331791010873
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 03/19/2019
Report Date (Section F) 03/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number8283
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date03/19/2019
Event Location Home
Date Report to Manufacturer03/19/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/19/2019
Initial Report FDA Received Date04/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Disability;